Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pulm Pharmacol Ther. 2001;14(2):111-9.

Heparin inhibits allergen-induced eosinophil infiltration into guinea-pig lung via a mechanism unrelated to its anticoagulant activity.

Author information

  • 1Sackler Institute of Pulmonary Pharmacology, GKT School of Biomedical Sciences, London, SE1 9RT, UK.

Abstract

There is considerable interest in the discovery of novel molecules for the treatment of allergic diseases and several recent studies have demonstrated that heparin can inhibit airway responses in subjects with asthma. However, heparin is also an anticoagulant which is potentially an unwanted effect in a molecule for treating asthma and allergic diseases. Recently, though, there have been a number of molecules described that are heparin-like but devoid of anticoagulant activity. The aim of this study was to evaluate whether the ability of heparin to inhibit allergen-induced eosinophil infiltration could be mimicked by analogues of heparin, some of which lack anticoagulant activity. We evaluated the effects of heparin and a number of modified heparins for their ability to inhibit allergen induced eosinophil infiltration into airways of suitably sensitised guinea-pigs assessed by bronchoalveolar lavage. Heparin and various modified heparins inhibited allergen-induced eosinophil infiltration into guinea-pig lung, including modified heparin preparations lacking anticoagulant activity. Our results suggest that heparin can inhibit eosinophil infiltration into lung tissue via a mechanism unrelated to its ability to act as an anticoagulant. Our results suggest that it may be possible to develop novel antiinflammatory agents for the treatment of asthma and allergic diseases related to the structure of heparin.

Copyright Academic Press.

PMID:
11273792
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk